Alert archive / New Mexico / High Wind Warnings in 2025

High Wind Warning 1, NWS Midland/Odessa, TX

January 3, 2025Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Jan 3, 2025, 1:58 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Jan 4, 2025, 12:00 PM MST. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 3, 2025, 1:58 AM MST (08:58 UTC)
In effect from
Jan 4, 2025, 12:00 PM MST
Expired
Jan 5, 2025, 12:00 AM MST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 8:38 PM MSTNON-TSTM WND GST 863 Nnw Pine Springs, TXMesonet station GDBT2 The Bowl.
Jan 4, 11:19 PM MSTNON-TSTM WND GST 72Pine Springs, TXMesonet station 60 Pine Springs GMNP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WWUS74 KMAF 030858
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
158 AM MST Fri Jan 3 2025

NMZ027-TXZ270-271-052200-
/O.NEW.KMAF.HW.W.0001.250104T2100Z-250105T2200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Pine Springs, and Guadalupe
Mountains National Park
158 AM MST Fri Jan 3 2025 /258 AM CST Fri Jan 3 2025/

...HIGH WIND WARNING IN EFFECT FROM 2 PM MST /3 PM CST/ SATURDAY TO 
3 PM MST /4 PM CST/ SUNDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 75 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 2 PM MST /3 PM CST/ Saturday to 3 PM MST /4 PM CST/ 
  Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles. Travel will be difficult, 
  especially for high profile vehicles like campers, vans, and 
  tractor trailers. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. Aviation interests may 
  experience localized but extreme turbulence, or strong downward 
  airflows if flying in the near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

DeBerry
3 follow-up statements
992 
WWUS74 KMAF 031841
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1141 AM MST Fri Jan 3 2025

NMZ027-TXZ270-271-041300-
/O.EXT.KMAF.HW.W.0001.250104T2100Z-250105T1500Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
1141 AM MST Fri Jan 3 2025 /1241 PM CST Fri Jan 3 2025/

...HIGH WIND WARNING NOW IN EFFECT FROM 2 PM MST /3 PM CST/ SATURDAY 
TO 8 AM MST /9 AM CST/ SUNDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 75 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 2 PM MST /3 PM CST/ Saturday to 8 AM MST /9 AM CST/ 
  Sunday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Chehak
879 
WWUS74 KMAF 040653
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1153 PM MST Fri Jan 3 2025

NMZ027-TXZ270-271-041500-
/O.EXT.KMAF.HW.W.0001.250104T1900Z-250105T0700Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
1153 PM MST Fri Jan 3 2025 /1253 AM CST Sat Jan 4 2025/

...HIGH WIND WARNING NOW IN EFFECT FROM NOON MST /1 PM CST/ SATURDAY 
TO MIDNIGHT MST /1 AM CST/ SATURDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From noon MST /1 PM CST/ Saturday to midnight MST /1 AM 
  CST/ Saturday Night.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

DeBerry
731 
WWUS74 KMAF 042257
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
357 PM MST Sat Jan 4 2025

NMZ027-TXZ270-271-050700-
/O.CON.KMAF.HW.W.0001.000000T0000Z-250105T0700Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
357 PM MST Sat Jan 4 2025 /457 PM CST Sat Jan 4 2025/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST /1 AM CST/ 
TONIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until midnight MST /1 AM CST/ tonight.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Hennig

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 2, 10:03 PM MST, 3 hours 55 minutes earlier. Its key messages:

  • Updated at 1057 PM CST Thu Jan 2 2025
  • Much warmer today into Saturday, with near record high temperatures Saturday and gusty, westerly downsloping winds
  • Significant pattern change by next week as a strong cold front moving through at the end of this weekend brings much colder temperatures to all of the area
  • Continued uncertainty in how cold it will get and whether or not our area sees any precipitation
Area forecast discussion, Jan 2, 10:03 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1103 PM CST Thu Jan 2 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1057 PM CST Thu Jan 2 2025

- Much warmer today into Saturday, with near record high
  temperatures Saturday and gusty, westerly downsloping winds

- Significant pattern change by next week as a strong cold front
  moving through at the end of this weekend brings much colder
  temperatures to all of the area

- Continued uncertainty in how cold it will get and whether or not
  our area sees any precipitation

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 205 PM CST Thu Jan 2 2025

Current upper level water vapor imagery depicts broad troughing
situated over Oklahoma and some portions of the Texas Panhandle
with an upper level ridge over the western half of the US. A much
warmer day is in store today compared to yesterday as the ridge
continues to build in from the west. Downslope flow across the
region will reinforce the continuous dry weather pattern, along
with high temperatures reaching the mid 60s to lower 70s. Tonight,
a weak cold front is expected to move through the area. The weak
front will supply slightly cooler temperatures tomorrow with lows
expected to be in the upper 20s to upper 30s for the entire
region. The upper 20s are going to be confined to areas along the
Upper Trans Pecos due to cold air drainage. Slightly above normal
highs stick around tomorrow afternoon as the ridge continues to
gradually move east. Saturday morning lows will be noticeably
warmer with lows in the low to mid 40s across the Permian Basin
and lows in the mid to upper 30s for southeastern New Mexico and
along the Trans Pecos.

Lamberson

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 205 PM CST Thu Jan 2 2025

Deterministic and ensemble models remain on track showing quasi-
zonal to weak ridging over Southern Great Plains this weekend
giving way to strong troughing after into late next week. NBM
highs for Saturday have trended up by a few degrees everywhere and
will be 15 to 20 degrees above average. Upper level ridging and
westerly downsloping winds result in near record high temperatures
in the upper 60s higher elevations, northern Lea County and
southeast Permian Basin, to mid to upper 70s for most, with 80s
over parts of Stockton Plateau and in southernmost Rio Grande
basins into Big Bend. Saturday night lows remain above average,
mid to upper 30s in usual cooler spots and 40s elsewhere. Sunday
will be cooler than Saturday with continued gusty westerly winds
into the afternoon. Onset of troughing in geopotential heights and
thicknesses extending from Upper Midwest into Southern Great
Plains as a result of an upper low developing and strengthening
over the northern CONUS into Canada will allow a strong cold front
to move in from the northeast. Highs limited to the mid to upper
50s higher elevations and northern Lea County into northern
Permian Basin are forecast, with 60s elsewhere aside from 70s and
above in Rio Grande basins and lower 80s in the Big Bend.

A second reinforcing cold front moves through most of the area by
Sunday night, dropping lows into the 20s and teens in coldest
spots, 30s southernmost regions. These lows remain around this
level of near to below average into the end of next week. Highs
Monday through next Thursday are likely to be at least 10 degrees
below average, remaining in the 40s northeast of Pecos River.
Lower to mid 50s southwest of Pecos River and lower 60s in Rio
Grande basins on Monday give way to widespread 40s and 50s Tuesday
in NBM grids, and 40s, 30s in higher elevations with 50s only in
southernmost Rio Grande basin for Wednesday, which is expected to
be the coldest day next week. These temperatures are subject to
change depending on strength of the cold front and mid to upper
tropospheric troughing. Behind the cold front, persistent easterly
near surface flow will result in increased moisture. However,
both NBM PoPs and depictions of areas of snow for Tuesday through
Thursday in deterministic models have decreased compared to
previous runs. PoPs <20% continue to be depicted, mainly west of
Pecos River from SE NM plains into Davis Mountains. Given
temperatures, there is increasing chance that any precipitation
that does fall is likely to fall as a wintry mix or snow, but this
far out we are uncertain whether there will be any precipitation
and how much precipitation accumulation there will be if
precipitation occurs.

&&

.AVIATION...
(06Z TAFS)
Issued at 1057 PM CST Thu Jan 2 2025

VFR conditions will prevail across the local terminals through
Friday afternoon. Winds will gradually shift northerly to
northeasterly up to around 10 knots late tonight following the
passage of a weak cold front. Winds should turn southeasterly to
southerly again by Friday afternoon as surface high pressure
shifts to the east of our region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  33  65  44 /   0   0   0   0
Carlsbad                 69  31  63  36 /   0   0   0   0
Dryden                   70  44  66  44 /   0   0   0   0
Fort Stockton            71  39  72  44 /   0   0   0   0
Guadalupe Pass           62  44  65  46 /   0   0   0   0
Hobbs                    69  33  62  38 /   0   0   0   0
Marfa                    71  34  70  40 /   0   0   0   0
Midland Intl Airport     70  34  66  45 /   0   0   0   0
Odessa                   69  34  65  46 /   0   0   0   0
Wink                     69  33  66  40 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...11
LONG TERM....94
AVIATION...21

Nearby

High Wind Warnings in New Mexico, 2025High Wind Warnings in Texas, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.